Kansas, 2004

Hail and Damaging Winds in Kansas, August 8, 2004

August 8, 2004 · NWS TOP · 7 events in 5 counties and zones

6 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 8, 2:45 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 8, 2:45 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT SUN AUG 8 2004

.DISCUSSION...

TEMPERATURES AND PRECIPITATION CHANCES THROUGH MID WEEK ARE THE MAIN
FORECAST CHALLENGES.

THE 12Z UPPER AIR MAPS SHOWED AN AMPLIFIED UPPER LEVEL RIDGE ACROSS
THE WESTERN CONUS WITH A DOWN STREAM UPPER TROUGH ACROSS THE
MIDWEST AND MID MS VALLEY REGION. A SHORTER WAVE LENGTH UPPER LEVEL
TROUGH WAS DIGGING SOUTHEAST ACROSS THE NORTHERN PLAINS.

AT 19Z...A COLD FRONT EXTENDED FROM SOUTHERN NE...WEST-SOUTHWEST
ACROSS NORTHWEST KS. SOUTH OF THE FRONT THE ATMOSPHERE HAS RECOVERED
FROM THIS MORNINGS RAINFALL AND CLOUD COVER. THUNDERSTORMS WERE
DEVELOPING ALONG THE FRONT ACROSS NE. OUTFLOW FROM THESE STORMS MAY
DEVELOP AN OUTFLOW BOUNDARY THAT MAY MOVE SOUTHWARD INTO THE CWA
EARLY THIS EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS
THE NORTHERN COUNTIES AND A FEW MAY BE SEVERE GIVEN CAPE ESTIMATES
OF 1500-2500 J/KG. THE PRIMARY THREAT WILL BE LARGE HAIL AND STRONG
GUSTY OUTFLOW WINDS. AFTER SUNSET THE THREAT FOR SEVERE WEATHER WILL
DIMINISH. THE MESO ETA MODEL SHOWS THE STORMS DISSIPATING ACROSS THE
CENTRAL COUNTIES OF THE FA AFTER 3Z.

ON MONDAY THE COLD FRONT IN SOUTHERN NE WILL SLOWLY MOVE SOUTH
ACROSS THE FA. SCATTERED THUNDERSTORMS SHOULD REDEVELOP ALONG AND
SOUTH OF THE COLD FRONT TOMORROW AFTERNOON AND LAST INTO THE
EVENING. THE COLD FRONT WILL MOVE SOUTH OF THE FA LATE MONDAY NIGHT
AND BECOME STATIONARY ACROSS SOUTHERN KS AND NORTHERN OK. AN INTENSE
5H SHORTWAVE TROUGH OVER CENTRAL CANADA WILL DIG SOUTHWARD AND
AMPLIFY ACROSS THE NORTHERN PLAINS AND MIDWEST. THIS WILL SEND A
STRONG COLD FRONT...FOR THIS TIME OF YEAR...SOUTH ACROSS KANSAS ON
TUESDAY AND BRING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS
TUESDAY AFTERNOON INTO EARLY WEDNESDAY MORNING. AFTERNOON HIGHS ON
MONDAY WILL WARM INTO THE LOWER TO MID 80S ACROSS THE FA. HIGH
TEMPERATURES ON TUESDAY WILL BE IN THE LOWER TO MID 70S ACROSS THE
NORTHERN COUNTIES...TO THE NORTH OF THE COLD FRONT...AND UPPER 70S
AND LOWER 80S ACROSS THE SOUTHERN COUNTIES...SOUTH OF THE FRONT.
HIGH TEMPERATURES ON TUESDAY MAY HAVE TO BE ADJUSTED DEPENDING ON
THE SPEED OF THE SURFACE FRONT.

THE EXTENDED RANGE MODELS ALL SHOW A LONGER WAVE LENGTH 5H TROUGH
AMPLIFYING OVER THE MIDWEST AND MID MS VALLEY. THIS WILL CAUSE A
COLD SURFACE RIDGE TO BUILD SOUTH ACROSS THE PLAINS ON WEDNESDAY.
EVEN WITH SOLAR INSOLATION HIGH TEMPERATURES WILL STRUGGLE TO REACH
70 DEGREE MARK. OVERNIGHT LOWS WEDNESDAY NIGHT MAY REACH THE UPPER
40S TO AROUND 50 DEGREES IN SOME LOCATIONS. THE LONGER WAVE-LENGTH
UPPER LEVEL TROUGH WILL SLOWLY PUSH EAST ALLOWING HIGH TEMPERATURES
TO SLOWLY RECOVER INTO THE LOWER 80S BY NEXT SUNDAY. THOUGH IF THE
LONGER WAVE-LENGTH UPPER LEVEL TROUGH REMAINS STATIONARY ACROSS THE
UPPER MIDWEST...HIGH TEMPERATURES MAY REMAIN IN THE 70S THROUGH NEXT
WEEKEND. DRY CONDITIONS ARE EXPECTED LATE NEXT WEEK WITH THE COOL
STABLE AIRMASS IN PLACE.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 900 PM CDT FOR KSZ008>011-020>023-034>038

&&
Hazardous weather outlook, Aug 8, 3:30 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
430 PM CDT SUN AUG 8 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-091100-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
430 PM CDT SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SOME THUNDERSTORMS MAY
BE SEVERE THIS EVENING WITH THE PRIMARY HAZARD BEING LARGE HAIL AND
DAMAGING OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON AND EVENING.
THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER PORTIONS OF THE AREA ON
TUESDAY AND WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Aug 8, 4:25 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR LOCATION
NATIONAL WEATHER SERVICE TOPEKA KS
525 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     6 N HANOVER             39.94N 97.30W
08/08/2004  60 MPH           WASHINGTON         KS   TRAINED SPOTTER

&&

SMB
Local storm report, Aug 8, 4:42 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
542 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     HANOVER                 39.89N 96.88W
08/08/2004  60 MPH           WASHINGTON         KS   TRAINED SPOTTER

&&

SMB
Local storm report, Aug 8, 4:47 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
547 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             5 N SCANDIA             39.87N 97.78W
08/08/2004  0.75 INCH        REPUBLIC           KS   TRAINED SPOTTER

&&

SMB
Local storm report, Aug 8, 4:52 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
552 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             6 SE MORROWVILLE        39.78N 97.09W
08/08/2004  1.00 INCH        WASHINGTON         KS   TRAINED SPOTTER

            HAIL COVERS GROUND

&&

SMB
Local storm report, Aug 8, 5:02 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
602 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     2 NW BARNES             39.73N 96.90W
08/08/2004  60 MPH           WASHINGTON         KS   TRAINED SPOTTER

&&

LWS
Local storm report, Aug 8, 5:10 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
610 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             NORWAY                  39.70N 97.77W
08/08/2004  0.88 INCH        REPUBLIC           KS   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED BY TRAINED SPOTTER.

&&

LWS

The radar

The Grand Island radar (KUEX), 97 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Republic

When
August 8, 5:17 PM CST
Where
Republic County, 10 mi W of Agenda
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.717, -97.617

Hail, Cloud

When
August 8, 5:30 PM CST
Where
Cloud County, Jamestown
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.600, -97.867

Thunderstorm Wind, Washington

When
August 8, 5:39 PM CST
Where
Washington County, 17 mi SSW of Washington
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.583, -97.167

Thunderstorm Wind, Riley

When
August 8, 6:01 PM CST
Where
Riley County, Leonardville
Measured
61 kt (70 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
39.367, -96.867

Thunderstorm Wind, Riley

When
August 8, 6:01 PM CST
Where
Riley County, Leonardville
Measured
52 kt (60 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
39.367, -96.867

Thunderstorm Wind, Cloud

When
August 8, 6:04 PM CST
Where
Cloud County, Miltonvale
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.350, -97.450

Thunderstorm Wind, Ottawa

When
August 8, 6:19 PM CST
Where
Ottawa County, 14 mi E of Delphos
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.283, -97.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417290, 5417291, 5417333, 5417334, 5417335, 5417336, 5417337.